Citation: Nomic. "20 Weeks of Hell: An Experience with Risperidone (exp65184)". Erowid.org. Nov 27, 2007. erowid.org/exp/65184
I was given Risperidone as a 'mood stabiliser' after becoming bipolar. Initially I was in a mental health ward and I noticed a few affects right away. I was playing chess on a palm pilot and the game seemed to slow up and speed down. It wasn't actually the game slowing down and speeding up it was what I believe to have been my 'conceptualisation' of the game. I would feel a build up of expectation when having made a move to the move which would be made in response by the chess program. Then it seemed to flip and I would have a build up of expectation of making my own move and then release. It was a build up of tension which seemed to be linear in response to the game I was playing. Then I noticed that I was salivating while eating. Also I was eating as I could only describe at the time and did relay to the pyschiatric doctors 'like a cat'. I was eating with ravenous hunger. Mealtimes were hellish.
I was then released from the mental ward and allowed to go home. They had given me a course of risperidone consta which is a 25mg shot that lasts two weeks. They did not trust me to take the drug in pill form. I got back to my abode and automatically started drinking (a bottle of whisky). Halfway through the following morning I woke up - I was freezing cold. I ran a hot bath and put the heating on. I spent the next two days wrapped in blankets next to a heater and I could not get warm. I did not feel heat.
I had to phone the mental health people to tell them of my situation. They got back to me after a few hours and said that I was having a 'physiological reaction' which meant that I thought hot was cold and cold was hot from what I understand this can be a concept. The feeling of cold was accenuating my arthritic pains. They took me back onto the ward.
During the next week due to the addition of drugs I know not what the problem with hot and cold went away. They kept me on Risperidone, 25mg every 2 weeks. Then I felt that my whole body was slowing down. I was playing a lot of table tennis in there. I felt that the arthritis was giving me real problems and I seemed to be reacting a lot slower to stop or pre-empt any pain. Then I noticed my speech started to get slurred. Then I noticed that everyone elses speech was slurred (including the nurses). Eventually I was let out.
I found I could not relax. For 15 weeks after that I was in the situation where I could not sleep I was permanently pacing (all day) and I was becoming severely depressed. I ended up with suicidal ideation (every waking minute). At this time I was telling the psychiatrist who was prescribing me this drug that I was not getting well at all on it. He told me that I would be on it for years he said that all the symptoms I was having were due to my bipolar disorder and not the risperidone. Eventually I got to the stage where I tried to kill myself. Luckily I failed. Very soon after that I phoned up those people again and said I am really Ill and having problems I must be re-admitted. I was still eating like a cat my speech was effected but now It was just me (sounding like a dummy). I was having a real crisis of confidence.
Thats it. I think the sequence of events can be expanded a bit I try not to think of those days. When they finally let me out again I was still suicidal. Also I can remember if I got too relaxed I would wake up with a twitch I was twitching constantly in my sleep which would halt it. One other thing that I can remember happening in the midst of all that which makes me realise what risperidone does to me - It's used as a mood stabiliser so it will make my emotions go one way or another. I remember telling a friend who was round at my abode I can't cry and then I started crying. I felt some release in just bawling my eyes out for a time then I stopped crying. The few hours after stopping crying I experienced the worst depression I have ever experienced I got really black depression. It was the way the drug works. It doesn't allow me to have extremes of emotion. If I do actually have an emotional extreme it will counteract heavily in the opposite direction. When I cry I am happy to be crying, I felt some release in tears. It bit me back. After a few weeks the Risperidone got out of my system and I started feeling better. They prescribed me seroquel instead which is extremely sedating.
Now I feel completely fine that is the drug for me. I explained at one stage I remember to the psychiatrist that sleep is something you learn to do, I felt I had lost the idea of how to sleep and that Is why I was suicidal. I was convinced I would never get well again. I remonstrated with this psychiatrist at least once - I said these atypical antipsychotics come with a list of side effects and also details of the dose etc. Not much information at all. I said that these drugs must come with an understanding, an explanation of how they will effect your mind and what physiological effects are. I am convinced that If I had not had relatives who were medically astute and this information had not been relayed to me I may never have got over it. That bad phase of my life. I would say that for me at least it was a very dangerous drug.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.